Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 179, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 28, 2012, 4:48 AM CDT for Clark County, Codington County, Day County, South Dakota. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2012, 4:48 AM CDT (09:48 UTC)
- Expired
- Aug 28, 2012, 5:21 AM CDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clark County, SD, Codington County, SD, Day County, SD
The radar
The Aberdeen radar (KABR), 65 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 4:55 AM CDT | TSTM WND DMG | 3 Ne Crandall, SD | BRANCHES DOWN AT RESIDENCE. DIME SIZED HAIL AS WELL. |
| Aug 28, 5:00 AM CDT | HAIL 1 | 9 Ssw Bristol, SD | HAIL TO THE SIZE OF QUARTERS. MODERATE STRIPPING OF CORN LEAVES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 458 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 2001 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
748
WUUS53 KABR 280948
SVRABR
SDC025-029-037-281030-
/O.NEW.KABR.SV.W.0179.120828T0948Z-120828T1030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
448 AM CDT TUE AUG 28 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLARK COUNTY IN NORTHEAST SOUTH DAKOTA...
NORTHWESTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
SOUTHWESTERN DAY COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 530 AM CDT
* AT 446 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR CRANDALL...OR 20 MILES SOUTHEAST OF
GROTON...MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BUTLER AROUND 500 AM CDT...
CROCKER AROUND 510 AM CDT...
LILY AROUND 515 AM CDT...
BRADLEY...WALLACE...GARDEN CITY AND HILLCREST COLONY AROUND 530 AM
CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4519 9734 4488 9764 4512 9799 4526 9798
4533 9792
TIME...MOT...LOC 0948Z 306DEG 17KT 4520 9788
WIND...HAIL <50MPH 1.00IN
$$
CONNELLY1 follow-up statement
263
WWUS53 KABR 281021
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
521 AM CDT TUE AUG 28 2012
SDC025-029-037-281029-
/O.CAN.KABR.SV.W.0179.000000T0000Z-120828T1030Z/
DAY SD-CODINGTON SD-CLARK SD-
521 AM CDT TUE AUG 28 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLARK...NORTHWESTERN
CODINGTON AND SOUTHWESTERN DAY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4519 9734 4488 9764 4512 9798 4526 9798
4533 9792
TIME...MOT...LOC 1019Z 306DEG 17KT 4511 9772
$$
CONNELLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 4:08 AM CDT, 40 minutes earlier.
Area forecast discussion, Aug 28, 4:08 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 408 AM CDT TUE AUG 28 2012 .SHORT TERM...THROUGH THURSDAY RATHER WIDESPREAD CONVECTION HAD DEVELOPED IN BROAD LOW/MID LEVEL WARM ADVECTION PATTERN ALONG THE NORTHERN FRINGE OF AN UPPER RIDGE. A WEAK LOW UNDER A BROAD UPPER RIDGE HAS AIDED IN FOCUSING THE AREA OF CONVECTION ALONG THE JAMES RIVER VALLEY...AND WILL PUSH CONVECTION EAST THROUGH THE AM HOURS. MODEL PROFILES SUGGEST FAIRLY WARM MID LEVELS...LIMITING HAIL POTENTIAL BUT HAVE RECEIVED A FEW NICKLE REPORTS WITH THE STRONGEST CELLS EAST OF ABERDEEN. ONCE CONVECTION CLEARS...UPPER RIDGE BECOMES THE DOMINATING FACTOR FOR THE CWA...WITH A VERY WARM ELEVATED MIXED LAYER OVERHEAD. H85 TEMPERATURES GRADUALLY INCREASE...PEAKING AROUND +25 TO +32C WEDNESDAY. LOW LEVEL FLOW WILL BE LIGHT TODAY...PICKING UP SLIGHTLY WEDNESDAY...THOUGH OUT OF THE SOUTH/SOUTHEAST WHICH WILL LIMIT THE TEMPERATURE EXTREMES SLIGHTLY. THURSDAY WILL SEE COOLER MID LEVEL TEMPERATURES...WITH A WEAK TROF PASSING THROUGH. WILL ALSO SEE INCREASED MOISTURE ABOVE 15KFT. HAVE OPTED TO ADD A SLIGHT CHANCE POPS BUT MOST LIKELY WILL BE DEALING WITH VIRGA SHOWERS. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY THE MODELS HAVE DECENT AGREEMENT IN THE LONG WAVE FLOW PATTERN ACROSS THE US THROUGH THE LONG TERM. A BROAD HIGH PRESSURE AREA ACROSS THE SOUTHERN US WITH MEAN TROUGHING ALONG THE WEST COAST OF THE US. SHORT WAVES COMING OFF OF THIS WEST COAST TROUGH WILL MAINLY MOVE NORTHEAST AND OVER THE RIDGE TO OUR NORTH AND NOT AFFECT OUR REGION. THE STRONGEST 50H FLOW REMAINS ALONG THE NORTHERN US/SOUTHERN CANADA THROUGH THE LONG TERM. THE FLOW BECOMES MORE WEST TO EAST BY MONDAY ACROSS THE NORTHERN US. WITH SYSTEMS STAYING AWAY...KEPT MOST OF THE LONG TERM DRY FOR NOW. TEMPERATURES WILL ALSO BE ABOVE NORMAL FROM FRIDAY THROUGH MONDAY WITH MAINLY MID 80S TO THE LOWER 90S ACROSS THE CWA. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS PREDOMINATELY VFR CONDITIONS EXPECTED AT ALL TERMINALS THROUGH THE TAF PERIOD. OVERNIGHT...AN UPPER LEVEL DISTURBANCE IS EXPECTED TO SLIDE FROM WEST TO EAST ACROSS THE DAKOTAS INCREASING THE CHANCES FOR ISOLATED HIGH BASED SHOWERS AND THUNDERSTORMS. LATEST GUIDANCE INDICATES THAT THE GREATEST CHANCES OF THUNDERSTORMS SHOULD EXIST AT KATY AND KABR. PREVAILING ELY WINDS AT ALL TAF SITES WILL BECOME MORE E/NELY ON TUESDAY AS A WEAK BOUNDARY SAGS SOUTH OF THE AREA. && .FIRE WEATHER... WITH THE STATUS OF DRY FUELS ACROSS MOST OF THE CWA...WESTERN SOUTH DAKOTA WILL SEE A SOUTHERLY FLOW OF AROUND 20MPH MID AFTERNOON THROUGH EARLY EVENING WEDNESDAY...ALONG WITH A VERY HOT/LOW HUMIDITY AIRMASS IN PLACE. MAIN ISSUE FOR FIRE WEATHER HEADLINES IS THAT WINDS ARE ON THE LIGHT SIDE. WILL DISCUSS WITH UPCOMING SHIFTS ON HOW TO BEST ADDRESS THIS ISSUE. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...MOHR AVIATION...MOHR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 28, 4:14 AM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 414 AM CDT TUE AUG 28 2012 SDZ003>005-009-010-015>017-033>037-045-048-051-290915- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 414 AM CDT TUE AUG 28 2012 /314 AM MDT TUE AUG 28 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ006>008-011-018>023-290915- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 414 AM CDT TUE AUG 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL MOVE THROUGH EASTERN SOUTH DAKOTA/WEST CENTRAL MINNESOTA THIS MORNING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS. THUNDERSTORM ACTIVITY WILL DIMINISH BY LATE MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
In the hours before
Special weather statement, Aug 28, 3:03 AM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 303 AM CDT TUE AUG 28 2012 SDZ005-006-280830- BROWN-MCPHERSON- 303 AM CDT TUE AUG 28 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN MCPHERSON AND NORTHWESTERN BROWN COUNTIES UNTIL 330 AM CDT... AT 300 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FORBES...OR 34 MILES NORTH OF IPSWICH... MOVING EAST AT 20 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE FREDERICK. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. && CONNELLY
Local storm report, Aug 28, 3:30 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
330 AM CDT TUE AUG 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM HAIL BATH 45.47N 98.32W
08/28/2012 E0.88 INCH BROWN SD PUBLIC
&&
EVENT NUMBER ABR1200421
CONNELLYThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:37 AM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 36 min |
| Aug 28, 5:32 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington | 24 min |
| Aug 28, 8:51 AM CDT | Fire Weather Watch | ABR | 6 hr | |
| Aug 28, 3:20 PM CDT | Red Flag Warning | ABR | 30 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.